Thunderstorm Wind, Buchanan
- When
- July 4, 12:24 PM EST
- Where
- Buchanan County, Grundy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -82.100
Trees were blown down on roads.
A moist and unstable environment was aided by daytime heating to create afternoon thunderstorms. One of the thunderstorms became severe in Buchanan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A moist and unstable environment was aided by daytime heating to create afternoon thunderstorms. One of the thunderstorms became severe in Buchanan County. The convection developed into a bow echo as it pushed northeast into McDowell and Wyoming Counties of southern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 10:00 AM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1100 AM EDT MON JUL 4 2011 .SYNOPSIS... HUMID WITH FRONT AND ASSOCIATED CLUSTERS OF THUNDERSTORMS...REMAIN IN VICINITY INTO TONIGHT...THEN MAINLY SOUTH TUESDAY. HIGH PRESSURE TUESDAY NIGHT THROUGH WEDNESDAY. NEXT FRONT PASSES THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... FRONT STILL FROM NEAR PIT-CMH-DAY-IND...IN NO HURRY MOVING SOUTH. TALE OF 2 REGIMES...FIGURING NORTHERN COUNTIES CLOSER TO THE FRONT...AND HAVE THE 500 MB SUPPORT WITH VORT MAX MOVG EAST THRU 21Z TO 00Z TUESDAY. ALSO...A BIT MORE SHEAR IN WINDS ALOFT. HOWEVER...FIGURING ON LESS SUNSHINE AND LESS SURFACE DRIVEN CAPE. MEANWHILE...FURTHER SOUTH...INSTABILITY DRIVEN BY SURFACE BASED CAPE. NEW CELLS COULD EVEN DEVELOP AHEAD...EAST...OF THE COMPLEX MOVING INTO SOUTHEASTERN KY AT 15Z. EQUILIBRIUM LEVEL 35 TO 40 THSD FT...AND PRECIPITABLE WATER NEARING 2 INCHES. SO ANY CELL CAN HAVE HIGH DBZ RETURNS ON 88D AND THUS A DOWNPOUR. OUR SOUTHERN COUNTIES ARE THE DRIEST...MOST CAN HANDLE 2.5 INCHES OF RAIN. STILL WILL HAVE TO MONITOR ANY TRAINING. RADAR RAIN ESTIMATES WERE OVERESTIMATING LAST NIGHT. OVERALL...LKLY POPS EXPANDED A BIT NORTH THIS AFTERNOON...TO COVER THE NORTHERN SUPPORT. BUT STILL THINKING THE TALLER STORMS WILL BE SOUTH. MAXIMUM TEMPERATURES ARE TOUGH WITH THE AFTERNOON CONVECTION AND CLOUDS. TRIED TO BRING MAX DOWN A DEG OR 2 IN HTS-CRW VCNTY. THINKING A LOT OF HAZE AND MUGGY AIR AROUND OUTSIDE OF ANY LINGERING CONVECTION THIS EVENING. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... SOUTHERN EDGE OF THE WESTERLIES WITH WEST TO NORTHWEST FLOW ALOFT CONTINUES ACROSS OUR AREA THIS PERIOD. MODELS CONTINUE TO NOT ONLY HAVE PROBLEMS WITH MCS ACTIVITY ALONG THE EAST TO WEST FRONTAL BOUNDARY SOMEWHERE ACROSS OUR REGION THIS PERIOD...BUT ALSO IN IDENTIFYING WEAK SHORT WAVES EMBEDDED IN THE WEST TO NORTHWEST FLOW ALOFT. AT THIS TIME FRAME...ONE MUST PLAY THE SYNOPTIC FEATURES...WHICH ARE WEAK. ON TUESDAY...MODELS IDENTIFY A SHORT WAVE DROPPING SOUTHEAST ACROSS THE OHIO VALLEY...THOUGH THERE ARE DIFFERENCES IN JUST WHERE THE SURFACE FRONT WILL BE TO FOCUS CONVECTION. LOOKS LIKE MODEL CONSENSUS HAS AT LEAST THE DEEPER MOISTURE SUPPRESSED INTO OUR SOUTHERN ZONES...AND WILL USE THIS TO PLACE THE SUPPORT FOR SIGNIFICANT CONVECTION...RATHER THAN THE SURFACE FRONT ITSELF WHICH WILL LIKELY BE ACROSS NORTHERN SECTIONS. THUS...MOST OF THE POPS WILL BE SOUTH OF THE I64 CORRIDOR TUESDAY. TEMPS WILL BE NEAR NORMAL...MAINLY DUE DUE TO CLOUDS. SHORT WAVE MOVES PAST US WEDNESDAY WHILE THE FRONT WILL LIKELY DISSIPATE IN PLACE. GOING MOSTLY DRY WEDNESDAY WITH ONLY VERY LOW POPS FAR SOUTHEAST DUE TO LINGERING MOISTURE. MODELS HAVE ORGANIZED COLD FRONT CROSSING THE AREA THURSDAY... PRECEDED BY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AGAIN...TEMPS NEAR NORMAL WITH ALL THE CLOUDS AND INCREASING SHOWERS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT AND EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND. WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VERY MOIST ATMOSPHERE...WITH HOLES IN THE CLOUDS...ALLOWED FOR VALLEY FOG TO DEVELOP IN THE NORTHERN PART OF THE AREA. THIS WILL QUICKLY IMPROVE 12Z-14Z. HOWEVER...COMPLICATED FORECAST BECAUSE OF CLUSTERS OF INTERACTING THUNDERSTORMS EXPECTED FOR MOST OF THE AREA TODAY AS WAVES MOVE ALONG A SLOWLY SAGGING FRONT. BEST CHANCES SOUTH OF A KPKB-KCKB LINE. LEFTOVER CONVECTION MAY LINGER INTO THIS EVENING SOUTH OF KCRW-KHTS LINE. AS CLEARING OCCURS FROM THE NORTH TONIGHT...AND WITH TRAPPED LOW LEVEL MOISTURE FROM RAINFALL FROM TODAY...IT WILL BE A GOOD FOG NIGHT AREAWIDE WITH IFR TO LIFR FOR MOST VALLEYS 06Z-12Z TUESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: UNCERTAINTY TO PLACEMENT OF THUNDERSTORMS. GENERALLY ONLY EXPECTING MVFR WITH STORMS...BUT DIRECTLY UNDER HEAVIER CELLS COULD HAVE IFR AND GUSTY WINDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H M H H H M H H H H H HTS CONSISTENCY H M H H H H H H H H H M BKW CONSISTENCY H H H H H M M M M H H H EKN CONSISTENCY L L M M M M M M M H H M PKB CONSISTENCY H L H H H H H H H H H H CKB CONSISTENCY L H H M M H H H H H H H AFTER 12Z TUESDAY... IFR OR WORSE FOG EXPECTED FOR MOST VALLEYS AGAIN DURING PREDAWN HOURS OF WEDNESDAY MORNING. SCATTERED THUNDERSTORMS AND ASSOCIATED BRIEF IFR WITH FRONT ON THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...KTB SHORT TERM...JMV LONG TERM...ARJ AVIATION...MDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 905 AM EDT MON JUL 4 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 038>040-047-051315- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH- 905 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>037-046-051315- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-POCAHONTAS- 905 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. BESIDES THE USUAL LIGHTNING...BRIEF STRONG WIND GUSTS...LARGE HAIL...AND DOWNPOURS WERE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 PM EDT MON JUL 4 2011
VAZ003-004-WVZ024>026-033>036-041645-
BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV-MCDOWELL WV-
MINGO WV-RALEIGH WV-WYOMING WV-
1208 PM EDT MON JUL 4 2011
...SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN WEST VIRGINIA AND
SOUTHWEST VIRGINIA...
BETWEEN NOON AND 2 PM...SHOWERS AND THUNDERSTORMS WILL BE AFFECTING
SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA. THIS INCLUDES AREAS
AROUND SUCH COMMUNITIES AS WILLIAMSON...LOGAN...PINEVILLE...
WELCH...BECKLEY...OAK HILL...GRUNDY...AND CLINTWOOD...PLUS TWIN
FALLS AND BABCOCK STATE PARKS...AND BREAKS INTERSTATE PARK.
ANY SHOWER COULD CONTAIN A DOWNPOUR...WITH A HALF INCH OF RAIN IN 15
MINUTES. THIS COULD PRODUCE BRIEF STREET AND POOR DRAINAGE
FLOODING.
ANY THUNDERSTORM CAN CONTAIN CONSIDERABLE LIGHTNING AND SMALL HAIL.
DO NOT STAY IN THE OPEN...NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3705 8250 3720 8255 3754 8198 3755 8213
3785 8243 3794 8231 3803 8192 3803 8191
3803 8194 3812 8195 3821 8184 3822 8165
3797 8144 3801 8137 3781 8092 3768 8088
3772 8097 3757 8119 3735 8136 3695 8236
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT MON JUL 4 2011
WVZ024-025-034-041745-
LOGAN WV-MINGO WV-WYOMING WV-
116 PM EDT MON JUL 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
SOUTHEASTERN LOGAN AND WYOMING COUNTIES...
AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF LOGAN...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 125 PM...OCEANA AROUND
135 PM...KOPPERSTON AROUND 140 PM AND PINEVILLE AROUND 145 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3765 8202 3780 8186 3778 8159 3777 8158
3778 8154 3777 8145 3774 8142 3770 8140
3750 8148
25The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down on roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320373.